advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Austin, Texas, USA:

I have an 8 year old daughter that was diagnosed in May 96 with Juvenile onset diabetes. She is having severe behavioural problems at school and at home (i.e.: disrespectful, temper tantrums, lack of focus, back-talking, etc.) I have had her assessed by a psychologist, ADD specialist, and a psychiatrist. The common consensus is that she probably has ADD [attention deficit disorder]. The psychiatrist wants to put her on a tricyclic antidepressant rather than a stimulant such as Ritalin. After reading the info on tricyclic antidepressants (TCA's), I am very concerned about the side effects. Does anyone out there have a young diabetic child with ADD that is being successfully medicated? There were no complications with her birth or the pregnancy, has always been very healthy with normal behaviour issues up until the diagnosis.

Answer:

Most children who are diagnosed with ADD at age 8 have had problems for a while. There are other drugs available to treat ADD with fewer side effects than a tricyclic antidepressant. You should ask your physician to explain to you why a tricyclic antidepressant would be preferable to other drugs to treat ADD (or depression) in your child's particular case and to discuss the side effects with you.

Has your daughter had her thyroid checked? Children with diabetes are more prone to developing an overactive thyroid. Symptoms of an overactive thyroid can mimic ADD. Therefore, if not yet done, I would suggest checking the thyroid function before starting any medication. If thyroid function is normal and medication is recommended, I would suggest asking your child's psychiatrist and pediatric endocrinologist to talk together and with you to make sure all of you are comfortable with the choice of medication and are aware of possible side effects in general and specifically related to the diabetes.

If you do start a tricyclic antidepressant, keep in mind it may increase your child's appetite and cause a dry mouth (which can understandably make the child think she has a high blood sugar when she does not).

TGL

[Editor's comment: We have answered other questions about ADHD previously. WWQ]

Original posting 1 Feb 97

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.